Dog with Lymphosarcoma
Our beloved Casey has been the family pet for 10 years. She was diagnosed with lymphosarcoma (a type of cancer) 3 months ago. The veterinarian put her on prednisone (a type of corticosteroid) and said she only had 3 months to live. Now she is urinating in the house, gaining weight, and is panting and irritable. It has been 3 months. Are these the end signs of the cancer and is it time to put her to sleep?
There are several different chemotherapeutic options for lymphosarcoma with varying success. Each case will also vary in how quickly the cancer grows and how it responds to the treatment. Therefore, 3 months was only a best guess and Casey may well have several more months. All of the signs you are describing can be attributed to the prednisone. Prednisone (and other corticosteroids) is commonly used to treat many different diseases and has similar side effects in most cases. It is very common to see increased thirst and appetite, which leads to weight gain, and more frequent need to urinate. Prednisone also causes panting and irritability, particularly at the higher doses that are used for lymphosarcoma treatment. It also weakens the immune system, which can lead to things like bladder infections. This can cause bladder pain and urination in the house. Prednisone has many other side effects such as liver damage, muscle and joint deterioration and others. A full exam with radiographs, a urine sample, and blood work would be a good idea. It would help to determine if the breathing problems are from the tumor. It will also help determine if there is a bladder infection or other problems that may be causing the side effects. Depending on these findings, your veterinarian may suggest other tests. Adding other chemotherapy so that the prednisone could be decreased could decrease the side effects of prednisone. Without adding other chemotherapy, the side effects cannot be overcome and unfortunately stopping or decreasing the prednisone may allow the tumor to grow faster.